New Mexico, 2007

Hail in New Mexico, July 2, 2007

July 2, 2007 · NWS ABQ · 1 event in 1 county or zone

Low level moisture, daytime heating and decent shear led to isolated to scattered thunderstorms over northeast New Mexico on the 2nd. There was one CoCoRaHS report of half dollar size hail near Springer in south central Colfax county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Low level moisture, daytime heating and decent shear led to isolated to scattered thunderstorms over northeast New Mexico on the 2nd. There was one CoCoRaHS report of half dollar size hail near Springer in south central Colfax county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 2:01 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 2, 2:01 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT MON JUL 2 2007

.DISCUSSION...
MAIN STORY THROUGH INDEPENDENCE DAY WILL BE THE DRY HEAT ACROSS THE
AREA HOWEVER CHANGES ARE IN STORE FOR MANY BY THE END OF THE WEEK.
LATEST VISIBLE SATELLITE AND RADAR DATA SHOW STORMS DEVELOPING OVER
THE CENTRAL MNTN CHAIN FROM THE CO BORDER SOUTH TO THE SACS. CURRENT
STORMS ARE BEGINNING TO MOVE SSW OFF THE HIGHER TERRAIN AND THIS
TREND SHOULD CONTINUE THROUGH SUNSET. SFC DEWPOINT DEPRESSIONS ON
THE ORDER OF 30-50C WILL ALLOW ANY STORMS TO PRODUCE STRONG GUSTY
WINDS THROUGH THE EVE. ANOTHER EVE OF BREEZY EAST CANYON WINDS IS
LIKELY AT KABQ AS STORMS MOVE THROUGH THE ESTANCIA VALLEY EARLY
THIS EVE.

12Z MODEL GUIDANCE IN GOOD AGREEMENT ON A PATTERN CHANGE DEVELOPING
ACROSS NM BY WED AND THU...BUT NOT BEFORE ANOTHER HOT DRY DAY FOR
MOST. 597-598DM H5 HIGH PRES CENTER CURRENTLY OVER W NM/E AZ WILL
LAST THROUGH TUES AFTER BEFORE SLOWLY PUSHING NORTH AND WEST THROUGH
THE END OF THE WEEK. TEMPS TUESDAY ARE EXPECTED TO REACH 100F AT
KABQ FOR THE FIRST TIME SINCE JULY 15 2003. SEVERAL OTHER RECORDS
ARE LIKELY TO BE TIED OR BROKEN ESPECIALLY ACROSS THE WESTERN HALF
OF THE STATE.

HOT CONDITIONS WILL CONTINUE ACROSS THE STATE THROUGH INDEPENDENCE
DAY HOWEVER INCREASING MOIST SOUTHEASTERLY FLOW WILL INCREASE THE
CHANCE FOR SHOWERS AND STORMS OVER THE HIGHER TERRAIN OF THE CENTRAL
MOUNTAINS. MODEL GUIDANCE IS INDICATING A BIG INCREASE IN CONVECTIVE
COVERAGE BY THURS AS THE UPPER HIGH TRANSLATES FARTHER WEST AND
DEAMPLIFIES OVER THE GREAT BASIN. RAISED POPS SLIGHTLY IN THE NE
PLAINS AND ESTANCIA VALLEY DURING THE LATE AFT AND EVE HOURS TO
ACCOUNT FOR CONVECTION DROPPING SOUTH OFF THE HIGHER TERRAIN EACH
AFTERNOON THROUGH THE WEEKEND. 12Z GFS MODEL RUN IS SHOWING THE
UPPER LOW THAT HAS PLAGUED TEXAS FOR MORE THAN A WEEK NOW WILL
RETROGRADE WEST INTO SE NM FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55 102  60  97 /   0   0   0   0
GALLUP..........................  43 100  49  95 /   0   0   0   0
GRANTS..........................  50  98  54  91 /   0   0   0   0
GLENWOOD........................  62 103  62  97 /   0   0   0   5
CHAMA...........................  48  90  46  82 /  10   5   5  10
LOS ALAMOS......................  55  92  56  85 /  10   5   5  20
RED RIVER.......................  43  80  45  72 /  10  10  10  30
TAOS............................  51  92  55  87 /  10   5   5  20
SANTA FE........................  58  95  57  87 /  10  10   5  20
SANTA FE AIRPORT................  59  97  60  89 /  10   5   5  10
ESPANOLA........................  61  99  63  92 /   5   5   5  10
ALBUQUERQUE HEIGHTS.............  71 100  70  92 /   5   5   5   5
ALBUQUERQUE VALLEY..............  70 102  69  93 /   5   5   5   5
ALBUQUERQUE FOOTHILLS...........  68  99  67  90 /  10   5   5  10
ALBUQUERQUE WEST MESA...........  69 101  69  93 /   5   5   5   5
SOCORRO.........................  69 102  70  95 /   5   5   5   5
SANDIA PARK/CEDAR CREST.........  60  96  60  86 /  10  10  10  20
MORIARTY/ESTANCIA...............  55  96  57  88 /  30  10  10  10
CARRIZOZO.......................  62  96  64  88 /  20   5   5   5
RUIDOSO.........................  54  85  58  76 /  20  10  10  10
RATON...........................  56  91  56  85 /  10  10  30  10
LAS VEGAS.......................  52  88  54  81 /  20  10  30  10
ROY.............................  63  88  65  85 /  10   5  20   5
CLAYTON.........................  62  89  63  86 /   0   0  10   5
SANTA ROSA......................  67  95  69  91 /  20   5   5   5
TUCUMCARI.......................  65  94  68  91 /   5   0   5   5
FORT SUMNER.....................  67  96  69  92 /  10   0   5   5
CLOVIS..........................  64  90  65  86 /   5   0   0   5
PORTALES........................  66  91  64  88 /   5   0   0   5
ROSWELL.........................  68  97  69  93 /  10   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

42
Hazardous weather outlook, Jul 2, 4:23 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 AM MDT MON JUL 2 2007

NMZ001>021-026-031200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
523 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ANOTHER LINE OF STRONG THUNDERSTORMS IS EXPECTED TO
FORM AND MOVE SOUTHWARD ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN LATE THIS AFTERNOON THROUGH TONIGHT. THE STRONGER
STORMS COULD PRODUCE WIND GUSTS UP TO 55 MPH...HAIL AROUND ONE
HALF INCH IN DIAMETER...HEAVY RAIN AT RATES AROUND 1 INCH PER
HOUR AND MINOR FLOODING. A FEW STORMS MAY TURN SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

16

In the hours before

Special weather statement, Jul 2, 2:11 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT MON JUL 2 2007

NMZ011-022200-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
311 PM MDT MON JUL 2 2007

...STRONG THUNDERSTORM MOVING OVER INTERSTATE 40 NEAR CLINES
CORNERS...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CLINES CORNERS. MOVEMENT
WAS SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN
TORRANCE COUNTY.
Special weather statement, Jul 2, 2:27 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT MON JUL 2 2007

NMZ005-022215-
NORTHEAST HIGHLANDS-
327 PM MDT MON JUL 2 2007

...STRONG THUNDERSTORM MOVING OVER INTERSTATE 25 NEAR WATROUS...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 3 MILES NORTHWEST OF WATROUS.
THE STRONG THUNDERSTORM WAS MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE VALMORA.
Special weather statement, Jul 2, 2:50 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT MON JUL 2 2007

NMZ005-022215-
NORTHEAST HIGHLANDS-
350 PM MDT MON JUL 2 2007

...STRONG THUNDERSTORM NEAR THE RATON AIRPORT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 2 MILES NORTHWEST OF RATON CREWS
AIRPORT. MOVEMENT WAS TO THE SOUTH AT 5 MPH.

THIS STORM IS ALSO CAPABLE OF GENERATING HEAVY RAIN ALONG WITH THE
HAIL AND REDUCING VISIBILITY TO A FEW HUNDRED FEET FOR PERSONS
TRAVELING ALONG INTERSTATE 25.

The radar

The Cannon AFB radar (KFDX), 211 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
July 2, 3:40 PM MST
Where
Colfax County, 0.5 mi S of Springer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.363, -104.580

Many vehicles were damaged by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31186.